New York, 2003

Winter Storm in New York, March 6, 2003

March 6, 2003 · NWS ALY · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 6, 9:10 AM EST, 50 minutes earlier.

Area forecast discussion, Mar 6, 9:10 AM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
910 AM EST THU MAR 6 2003

.DISC...
MINOR UPDATE TO ADJUST FOR TIMING OF SNOW ONSET AS DEVELOPMENT NWD A
LTL SLOWER THAN FCST. AT 14Z SN HAD NOT YET BEGUN AT KPOU BUT 1411Z
ASOS CALL SHOWS SN FINALLY BEGUN  RADAR SHOWING A SURGE NWD INTO
CNTRL NY. SNOW MOVS OUT VERY QUICKLY 21Z-23Z SO FCST HI END AMTS MAY
BE ON HI SIDE...BUT LOW END OF RNG WELL WITHIN RCH SO WL KEEP AMTS
AS IS.

PREV AFD...

BEGINING WITH THE 12Z RUN YDAY...MODELS BEGAN PUSHING THE
MOISTURE ASSOCD WITH THE SFC LOW THAT WILL MOVE OFF THE MID ATLANTIC
COAST FURTHER NORTH.  CURRENT 00Z MODEL RUNS SHOW MEASUREABLE PCPN
MAKING IT NORTHWARD THROUGH THE ENTIRE FORECAST AREA TODAY...BUT
WITH THE LOW MOVING OUT TO SEA WELL TO OUR SOUTH...DON/T FEEL VERY
CONFIDENT ABOUT THIS.

WILL FCST LIKELY POPS ONE ROW OF COUNTIES FURTHER NORTH THAN
PREVIOUS FCST HAD...BUT FCST ONLY CHANCE POPS ACRS THE MOHAWK
VALLEY...THE LAKE GEORGE AREA AND THE SOUTHERN ADIRONDACKS.

BASED ON COORDINATION WITH OTHER OFFICES...WILL ISSUE A WINTER
WEATHER ADVISORY FOR TODAY FOR ULSTER...DUTCHESS AND LITCHFIELD
COUNTIES FOR 3-5 OR 3-6 INCHES OF SNOW.  FOR THE NEXT ROW OF
COUNTIES TO THE NORTH WILL FCST 2-4 INCHES OF SNOW...WITH A DUSTING
TO TWO INCHES POSSIBLE FROM SCHOHARIE COUNTY THRU THE CAPITAL
DISTRICT AND INTO SOUTHERN VERMONT.

MOISTURE MOVES OUT RAPIDLY TNGT WITH TEMPERATURES GETTING WITHIN A
FEW DEGREES OF ZERO IN MOST ZONES...AND WELL BELOW ZERO ACROSS THE
ADIRONDACKS...AS A SMALL SURFACE HIGH CRESTS OVER THE REGION.

TEMPS WILL REBOUND NICELY ON FRIDAY AS THE HIGH MOVES QUICKLY OFF
THE NEW ENGLAND COAST AND A S TO SW FLOW SETS UP ACROSS THE REGION
AND CONTINUES INTO SATURDAY NIGHT.  BY SATURDAY TEMPS WILL REACH
WELL INTO THE 40S THROUGHOUT THE FCST AREA WITH SOME 50 DEGREE OR
HIGHER READINGS LIKELY IN THE MID HUDSON VALLEY.

HYDROLOGIC STATUS...NO HYDRO PROBLEMS EXPECTED.  TEMPS WELL INTO THE
40S TO AROUND 50 ON SATURDAY WILL START SOME RUNOFF DUE TO SNOW
MELT...BUT IT WILL BE A ONE DAY WARMUP WITH TEMPS COOLING INTO THE
20S AND 30S BY SUNDAY...AND COLD TEMPS CONTINUING THRU MOST OF NEXT
WEEK.

.ALBANY...WINTER WEATHER ADVISORY FOR TODAY FOR NYZ063>066-CTZ001.

MAGLARAS
Hazardous weather outlook, Mar 6, 3:45 AM EST, 6 hours 15 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
071045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
345 AM EST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...LOW PRESSURE MOVING OFF THE MID ATLANTIC COAST
WILL BRING SNOW TO MUCH OF THE REGION.  A WINTER WEATHER ADVISORY IS
IN EFFECT FOR TODAY FOR ULSTER...DUTCHESS AND LITCHFIELD COUNTIES
FOR 3 TO 6 INCHES OF SNOW.  LIGHTER AMOUNTS OF SNOW WILL FALL
FURTHER TO THE NORTH...RANGING FROM A DUSTING TO 4 INCHES.
LITTLE IF ANY SNOW IS EXPECTED ACROSS THE MOHAWK VALLEY...THE
SOUTHERN ADIRONDACKS AND THE LAKE GEORGE SARATOGA REGION.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Dutchess

When
March 6, 10:00 AM EST to 3:00 PM EST
Where
Eastern Dutchess forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

For the second day in a row, Dutchess County was under the gun with inclement winter weather on March 6. A low pressure area moved across Virginia and out to sea. Large Canadian high pressure over James Bay funneled enough cold air to insure all snow this go around. A swath of moderate to heavy snow fell across eastern Dutchess County. Storm Mountain reported 8.1 inches and Poughquag reported 7.0 inches. For the second day in a row, there were many vehicular accidents, school delays and closings.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348851.